Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 31, NWS Birmingham, AL

June 28, 2022Macon County, Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 28, 2022, 9:42 PM CDT for Macon County, Montgomery County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2022, 9:42 PM CDT (02:42 UTC)
Expired
Jun 29, 2022, 12:45 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Macon County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 42 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

777 
WGUS54 KBMX 290242
FFWBMX
ALC087-101-290545-
/O.NEW.KBMX.FF.W.0031.220629T0242Z-220629T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
942 PM CDT Tue Jun 28 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northern Montgomery County in south central Alabama...
  Southwestern Macon County in southeastern Alabama...

* Until 1245 AM CDT.

* At 942 PM CDT, Doppler radar and automated rain gauges indicated 
  slow-moving thunderstorms producing heavy rain across the warned 
  area. Between 2.5 and 3.5 inches of rain have fallen, especially 
  east of downtown Montgomery. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Montgomery, Pike Road, Shorter, Auburn University In Montgomery, 
  Eastdale Mall, Mount Meigs, Pinedale, Lagoon Park, Gunter Air 
  Force Base, Alabama State University, Waugh, Alabama State 
  Capitol, Montgomery Riverwalk Stadium, Snowdoun, Hyundai Motors Of 
  Alabama, Tysonville, Maxwell Air Force Base, Hope Hull, Woodcrest 
  and Dannelly Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3227 8647 3235 8646 3238 8639 3243 8613
      3242 8613 3241 8605 3242 8604 3243 8599
      3242 8591 3240 8588 3236 8586 3231 8589
      3223 8613 3224 8628 3223 8641 3225 8641

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

89^GSatterwhite
1 follow-up statement
071 
WGUS74 KBMX 290356
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
1056 PM CDT Tue Jun 28 2022

ALC087-101-290545-
/O.CON.KBMX.FF.W.0031.000000T0000Z-220629T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macon AL-Montgomery AL-
1056 PM CDT Tue Jun 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT WEDNESDAY 
FOR NORTHEASTERN MONTGOMERY AND SOUTHWESTERN MACON COUNTIES...

At 1056 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 5 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Montgomery, Pike Road, Shorter, Mount Meigs, Waugh, Tysonville, 
  Pinedale, Victoryland, Alabama State University, Hyundai Motors Of 
  Alabama, Brassell, Cecil, Barachias and Cross Keys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3228 8634 3237 8632 3236 8617 3241 8605
      3242 8604 3243 8599 3242 8591 3240 8588
      3236 8586 3231 8589 3229 8596 3228 8607
      3225 8611 3227 8631

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 7:34 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 28, 7:34 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
734 PM CDT Tue Jun 28 2022

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 114 PM CDT Tue Jun 28 2022/
Through Wednesday.

Convection has been a bit slower to develop today compared to
yesterday. This is largely due to the mid to high level clouds over
much of Central AL which has caused temperatures to warm slower.
Nonetheless, we remain on the easterly side of a tropical
low/inverted trough which is situated over the northwestern Gulf of
Mexico with a stalled frontal boundary generally parallel to I-20.
Deep moisture is present across much of the forecast area to the
south of the diffuse front, and scattered to numerous showers and
thunderstorms are still expected to develop this afternoon, much
like yesterday. Storm motion will be slow and localized flooding may
occur under heavier, persistent downpours. Temperatures are expected
to reach the upper 80s north to mid 90s south before the areal
coverage of rainfall expands and cools the air. As showers diminish
tonight, a few areas of patchy fog may develop after midnight
with lows ranging from the upper 60s to lower 70s. The airmass
will change very little tomorrow, so expect additional rounds of
showers and storms, especially near and south of I-20, with highs
in the upper 80s to near 90F.

86

.LONG TERM...
/Updated at 325 PM CDT Tue Jun 28 2022/

Long term forecast is on track today, with no changes needed. With
a tropical airmass in place, opportunities exist most periods for
rainfall as impulses rotate within a weak and messy upper level
ridge.

14

Previous long-term discussion:
/Updated at 245 AM CDT Tue Jun 28 2022/
Thursday through Monday.

Broad messy mid-level ridging remains in place throughout the
period, with plenty of embedded weak vorticity maxima/weaknesses
present. An upper-level shear axis will also be oriented just north
of the area through Friday. Deep layer moisture remains plentiful in
a tropical-like air mass with PWATs near 2 inches. This will
continue to promote scattered to numerous showers and storms each
day, with localized heavy rainfall possible with any storm. A
tropical disturbance is expected to reach the Texas Coast by
Thursday. Some guidance suggests some of the remnants of this system
and its associated moisture could eventually rotate back around
towards the area by the end of the period.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

Scattered TSRA chances will continue for most over the next few
hours before tapering off except maybe TCL. They should remain
clear tonight from boundary interactions. Although high clouds
may linger into the overnight, some MVFR stratus is expected to
move in from the E during the late night hours and toward
sunrise. As we remain in a wet pattern, diurnal convection is
expected similar to today again for Wednesday.

08

&&

.FIRE WEATHER...

A moist air mass will remain in place areawide through the rest
of the week, with scattered to numerous showers and storms each
afternoon. Minimum RH values remain above 50 percent each
afternoon through the weekend. 20ft winds remain light, less than
10mph, and generally from the south through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  87  67  88  67 /  30  50  20  50  30
Anniston    69  86  70  86  69 /  40  60  30  50  30
Birmingham  71  87  71  88  71 /  30  60  30  50  30
Tuscaloosa  72  89  71  88  71 /  20  60  30  50  30
Calera      71  86  72  85  72 /  40  60  30  50  30
Auburn      70  86  70  85  70 /  50  70  30  50  30
Montgomery  72  90  73  90  72 /  50  70  30  60  30
Troy        70  90  70  89  71 /  50  70  30  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 28, 3:36 AM CDT, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
336 AM CDT Tue Jun 28 2022

ALZ011>015-017>050-291145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
336 AM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 28, 5:52 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
552 PM CDT Tue Jun 28 2022

ALZ047-282315-
Lee AL-
552 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of southeastern Lee
County through 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smiths Station, or over Smiths. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Smiths, Smiths Station, Bleecker, Griffen Mill, Ladonia, Monterey
Heights and Bartletts Ferry Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8509 3247 8526 3248 8531 3262 8524
      3269 8512 3266 8509 3265 8509 3265 8511
      3263 8509 3263 8508 3262 8509 3258 8507
      3254 8502
TIME...MOT...LOC 2251Z 128DEG 1KT 3256 8513

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jun 28, 6:14 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
614 PM CDT Tue Jun 28 2022

ALZ047-282330-
Lee AL-
614 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of northeastern Lee
County through 630 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beulah, or 8 miles north of Smiths, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beulah and Bartletts Ferry Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3259 8517 3264 8521 3274 8523 3275 8514
      3274 8511 3272 8512 3269 8512 3266 8509
      3265 8509 3265 8511 3263 8509 3263 8508
      3262 8509 3261 8508
TIME...MOT...LOC 2314Z 153DEG 7KT 3266 8513

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jun 28, 6:52 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
652 PM CDT Tue Jun 28 2022

ALZ024>026-290015-
Jefferson AL-Shelby AL-St. Clair AL-
652 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of north central
Shelby, east central Jefferson and southwestern St. Clair Counties
through 715 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leeds. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trussville, Leeds, Moody, Vandiver, Barber Motorsports Park, Shops of
Grand River, Alton and Camp Winnataska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3353 8643 3347 8649 3347 8659 3354 8666
      3361 8663 3361 8652
TIME...MOT...LOC 2352Z 146DEG 0KT 3354 8654

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jun 28, 7:48 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
748 PM CDT Tue Jun 28 2022

ALZ045-290115-
Macon AL-
748 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of western Macon County
through 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liverpool, or 8 miles southeast of Milstead, moving northwest at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuskegee, Milstead, Shorter, Franklin, Hardaway, Liverpool,
Tysonville, Victoryland and Cross Keys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3229 8588 3230 8590 3228 8590 3227 8591
      3238 8601 3242 8602 3243 8600 3244 8600
      3245 8597 3244 8596 3245 8593 3245 8588
      3247 8587 3248 8585 3249 8588 3249 8580
      3253 8580 3254 8577 3231 8569 3224 8587
TIME...MOT...LOC 0048Z 151DEG 9KT 3234 8582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Local storm report, Jun 28, 8:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     1 ESE SHOPS OF GRAND RI 33.54N 86.57W
06/28/2022                   JEFFERSON          AL   PUBLIC

            PHOTO OF A LARGE TREE WITH FULL CANOPY
            DOWNED, TRUNK BROKEN TOWARD THE BASE. TIME
            ESTIMATED FROM RADAR.

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:17 PM CDTSevere Thunderstorm WarningBMXMacon31 min
Jun 28, 7:48 PM CDTSpecial Weather StatementBMXMacon27 min
Jun 28, 9:25 PM CDTAreal Flood AdvisoryBMXMacon, Montgomery2 hr
Jun 28, 10:16 PM CDTSpecial Weather StatementBMXHale29 min
Jun 29, 12:45 AM CDTAreal Flood AdvisoryBMXBullock, Macon, Montgomery3 hr
Jun 29, 4:58 PM CDTSpecial Weather StatementBMXBarbour47 min
Jun 29, 5:41 PM CDTSpecial Weather StatementBMXFayette, Lamar64 min
Jun 29, 5:50 PM CDTSpecial Weather StatementBMXBullock, Macon55 min

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.